Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 195, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 6:18 PM CDT for Clarke County, Mississippi. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 6:18 PM CDT (23:18 UTC)
- Expired
- Apr 22, 2017, 6:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 140 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:30 PM CDT | TSTM WND DMG | 11 Ne Quitman, MS | A FEW TREES DOWN IN THE NORTHEAST PORTION OF CLARKE COUNTY ALONG HWY 514. |
| Apr 22, 6:35 PM CDT | TSTM WND DMG | 10 Ne Quitman, MS | TREE DOWNED ON COUNTY ROAD 451. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WUUS54 KJAN 222318
SVRJAN
MSC023-222345-
/O.NEW.KJAN.SV.W.0195.170422T2318Z-170422T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
618 PM CDT SAT APR 22 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Clarke County in east central Mississippi...
* Until 645 PM CDT
* At 618 PM CDT, a severe thunderstorm was located over Increase, or
11 miles southeast of Meridian, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Middleton around 625 PM CDT.
Snell around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3200 8846 3222 8870 3223 8843
TIME...MOT...LOC 2318Z 320DEG 24KT 3226 8858
HAIL...1.25IN
WIND...60MPH
$$
DC2 follow-up statements
493
WWUS54 KJAN 222333
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
633 PM CDT SAT APR 22 2017
MSC023-222345-
/O.CON.KJAN.SV.W.0195.000000T0000Z-170422T2345Z/
Clarke MS-
633 PM CDT SAT APR 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN CLARKE COUNTY...
At 633 PM CDT, a severe thunderstorm was located over Snell, or 16
miles northeast of Quitman, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Clarke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3206 8845 3222 8865 3223 8843
TIME...MOT...LOC 2333Z 318DEG 26KT 3218 8850
HAIL...1.00IN
WIND...60MPH
$$
DC693
WWUS54 KJAN 222341
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
641 PM CDT SAT APR 22 2017
MSC023-222350-
/O.EXP.KJAN.SV.W.0195.000000T0000Z-170422T2345Z/
Clarke MS-
641 PM CDT SAT APR 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARKE COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3206 8845 3222 8865 3223 8843
TIME...MOT...LOC 2340Z 320DEG 24KT 3214 8846
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:38 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 22, 4:38 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Jackson MS 438 PM CDT Sat Apr 22 2017 ...SEVERE STORMS POSSIBLE THIS AFTERNOON... .DISCUSSION... This afternoon through Sunday, A slight severe weather risk will continue through late afternoon ahead of the cold front which is roughly along the Natchez Trace Parkway as of late afternoon. The main concerns with the broken line of storms will continue to be for damaging winds/hail given veered and marginal low level shear. While the severe weather potential should end early this evening, other non-severe storms may develop later in the evening when additional upstream shortwave energy currently over the ArkLaTex region moves into the ArkLaMiss. Otherwise, expect a cold advection pattern to set up over the forecast area with widespread stratus and gusty northwest winds helping to keep temperatures from climbing much out of the 50s during the day Sunday, especially in northeast portions of the area where low clouds should linger the most. /EC/ Sunday night through Friday, Clouds will decrease from the west on Sunday night. Lows Sunday night will be around 5 to 10 degrees below normal with lows in the mid to upper 40s. High pressure will build into the region from the west along with zonal flow aloft. High pressure will shift to the east as low level return flow will bring the region a gradual warming trend during the work week. Nightly lows will push back to the upper 60s and lower 70s by Thursday night into Friday night. Daily highs will push back into the middle to upper 80s. Rain chances will also develop by Wednesday through Friday as several fronts push into the forecast area from the west. Looking ahead, a stronger system will push into the region over the weekend with precipitable water over two inches. The ECMWF and GFS try to hint at some heavy rain potential given the amplified trough-to-ridge long wave pattern and anomalous moisture helping to focus several mesoscale convective systems over the forecast area. The global models emphasize the heavy rain potential mainly across the delta region. There also looks like some strong to severe storm potential given the strong wind shear that should accompany this set-up. /17/ && .AVIATION... 18Z TAF discussion: The primary concerns for aviation interests will be any +TSRA along/ahead of the cold front pushing across the forecast area this afternoon/early evening, followed by IFR category post- frontal stratus for tonight into Sunday morning along with gusty northwest surface winds. Expect ceilings to improve gradually Sunday, reaching MVFR category at all sites after 15 UTC and perhaps up to VFR category late Sunday. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 52 62 48 76 / 26 9 0 0 Meridian 55 63 49 77 / 40 14 0 0 Vicksburg 52 65 48 76 / 21 7 0 0 Hattiesburg 58 67 48 79 / 55 12 0 0 Natchez 53 64 47 76 / 32 6 0 0 Greenville 52 65 49 76 / 20 7 0 0 Greenwood 52 63 48 75 / 20 8 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 412 PM CDT Sat Apr 22 2017 ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035- 040-041-232115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore- Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. LAZ025-026-MSZ028>033-036>039-042>063-232115- Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon A few severe storms will be possible through late this afternoon. The main concern will be for wind gusts up to 60 mph and quarter size hail. Expect storms to move east of the area early this evening. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ064>066-072>074-232115- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon into early evening Thunderstorms will be possible through early evening, with one or two storms perhaps becoming severe and capable of producing brief wind gusts up to 60 mph and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Apr 22, 5:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 N MARION 32.47N 88.65W
04/22/2017 LAUDERDALE MS EMERGENCY MNGR
TREES DOWN ALONG BRIARWOOD ROAD NEAR
NORTHEAST HIGH SCHOOL.
&&
TWLocal storm report, Apr 22, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 3 E MERIDIAN STATION 32.55N 88.57W
04/22/2017 M53 MPH LAUDERDALE MS ASOS
53MPH GUST MEASURED AT THE NAVAL MERIDIAN
ASOS.
&&
TWLocal storm report, Apr 22, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 SE MERIDIAN 32.37N 88.71W
04/22/2017 LAUDERDALE MS EMERGENCY MNGR
FLOODING OCCURRING IN DOWNTOWN MERIDIAN,
INCLUDING ON 14TH STREET. SOME CARS ARE
STALLED.
&&Local storm report, Apr 22, 6:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 ENE MERIDIAN 32.39N 88.68W
04/22/2017 E0.88 INCH LAUDERDALE MS EMERGENCY MNGR
NICKEL SIZED HAIL OCCURRED AT HIGHWAY 39 N
AND 33RD STREET.
&&
JCSpecial weather statement, Apr 22, 6:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
613 PM CDT SAT APR 22 2017
MSZ049-050-055-056-230000-
Smith MS-Scott MS-Rankin MS-Simpson MS-
613 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN...SIMPSON...
SOUTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES UNTIL 700 PM
CDT...
At 613 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near White Oak to near Harrisville.
Movement was southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
White Oak around 620 PM CDT.
Mendenhall around 635 PM CDT.
Pinola and Raleigh around 640 PM CDT.
Shivers around 645 PM CDT.
Center Ridge around 650 PM CDT.
Other locations impacted by these storms include Polkville, D'Lo,
Mize, Braxton and Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 9021 3211 9022 3219 8993 3233 8971
3191 8937 3177 8975 3176 9001
TIME...MOT...LOC 2313Z 320DEG 25KT 3215 8968 3202 9010
DCLocal storm report, Apr 22, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 W RIDGELAND 32.42N 90.16W
04/22/2017 M1.00 INCH MADISON MS PUBLIC
REPORT RECEIVED VIA MPING.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:37 PM CDT | Special Weather Statement | JAN | Humphreys | 23 min |
| Apr 22, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 46 min |
| Apr 22, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison | 43 min |
| Apr 22, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 21 min |
| Apr 22, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 50 min |
| Apr 22, 4:00 PM CDT | Special Weather Statement | JAN | Yazoo | 45 min |
| Apr 22, 4:07 PM CDT | Special Weather Statement | JAN | Lowndes | 23 min |
| Apr 22, 4:16 PM CDT | Special Weather Statement | JAN | Madison | 44 min |
| Apr 22, 4:28 PM CDT | Special Weather Statement | JAN | Neshoba | 47 min |
| Apr 22, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 49 min |
| Apr 22, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 40 min |
| Apr 22, 5:06 PM CDT | Special Weather Statement | JAN | Kemper | 39 min |
| Apr 22, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 40 min |
| Apr 22, 5:36 PM CDT | Special Weather Statement | JAN | Copiah | 39 min |
| Apr 22, 5:52 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 38 min |
| Apr 22, 6:07 PM CDT | Flash Flood Warning | JAN | Lauderdale | 3 hr |
| Apr 22, 6:13 PM CDT | Special Weather Statement | JAN | Simpson, Smith | 47 min |
| Apr 22, 6:32 PM CDT | Special Weather Statement | JAN | Lauderdale | 13 min |
| Apr 22, 6:37 PM CDT | Special Weather Statement | JAN | Lawrence, Lincoln | 38 min |
| Apr 22, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 52 min |
| Apr 22, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.